Alert archive / Wyoming / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 72, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 23, 2009, 3:39 PM MDT for Albany County, Wyoming. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2009, 3:39 PM MDT (21:39 UTC)
- Expired
- Jun 23, 2009, 4:45 PM MDT
- In force
- 66 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
County Albany County, WY
The radar
The Cheyenne radar (KCYS), 87 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.7 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3156 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KCYS 232139
SVRCYS
WYC001-232245-
/O.NEW.KCYS.SV.W.0072.090623T2139Z-090623T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
339 PM MDT TUE JUN 23 2009
THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL ALBANY COUNTY IN SOUTHEAST WYOMING...
* UNTIL 445 PM MDT
* AT 338 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BOSLER...OR 20 MILES NORTHWEST OF LARAMIE...AND MOVING NORTHEAST AT
15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BOSLER AROUND 345 PM MDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE SYBILLE
RESEARCH UNIT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN CHEYENNE.
&&
LAT...LON 4150 10582 4162 10584 4186 10550 4194 10528
4159 10528
TIME...MOT...LOC 2139Z 243DEG 14KT 4158 10574
$$
RUBIN3 follow-up statements
000
WWUS55 KCYS 232156
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
356 PM MDT TUE JUN 23 2009
WYC001-232245-
/O.CON.KCYS.SV.W.0072.000000T0000Z-090623T2245Z/
ALBANY WY-
356 PM MDT TUE JUN 23 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR EASTERN ALBANY COUNTY...
AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR BOSLER...OR 21 MILES NORTH OF LARAMIE...MOVING NORTHEAST AT 15
MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EAST
CENTRAL ALBANY COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
TO REPORT SEVERE WEATHER...CALL THE NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.
&&
LAT...LON 4152 10578 4165 10572 4182 10546 4193 10529
4159 10528
TIME...MOT...LOC 2156Z 243DEG 14KT 4161 10566
$$
RUBIN000
WWUS55 KCYS 232220
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
420 PM MDT TUE JUN 23 2009
WYC001-232245-
/O.CON.KCYS.SV.W.0072.000000T0000Z-090623T2245Z/
ALBANY WY-
420 PM MDT TUE JUN 23 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR EASTERN ALBANY COUNTY...
AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
12 MILES SOUTHWEST OF SYBILLE RESEARCH UNIT...OR 23 MILES NORTH OF
LARAMIE...MOVING NORTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EAST
CENTRAL ALBANY COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
TO REPORT SEVERE WEATHER...CALL THE NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.
&&
LAT...LON 4158 10564 4167 10564 4182 10546 4193 10529
4159 10528
TIME...MOT...LOC 2220Z 243DEG 14KT 4165 10555
$$
RUBIN000
WWUS55 KCYS 232243
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
443 PM MDT TUE JUN 23 2009
WYC001-232253-
/O.EXP.KCYS.SV.W.0072.000000T0000Z-090623T2245Z/
ALBANY WY-
443 PM MDT TUE JUN 23 2009
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ALBANY COUNTY EXPIRES
AT 445 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT.
LAT...LON 4158 10564 4167 10564 4182 10546 4193 10529
4159 10528
TIME...MOT...LOC 2243Z 243DEG 14KT 4169 10545
$$
RUBINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:11 PM MDT, 28 minutes earlier.
Area forecast discussion, Jun 23, 3:11 PM MDT, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHEYENNE WY 311 PM MDT TUE JUN 23 2009 .UPDATE... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR EXTREME SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE UNTIL 900 PM MDT. && .PREV DISCUSSION... /ISSUED 225 PM MDT TUE JUN 23 2009/ SHORT TERM...TONIGHT THROUGH THURSDAY... EXPECT ANOTHER ROUND OF THUNDERSTORMS TO INITIATE LATE THIS AFTERNOON OVER FAR SE WY AND MOVE ACROSS THE NEB PANHANDLE THIS EVENING IN RESPONSE TO DECENT INSTABILITY AND WEAK IMPULSE TRACKING ACROSS THE AREA IN SW UPPER FLOW. LOOKS LIKE ACTIVITY SHOULD BE A LITTLE MORE TO THE SE AS OPPOSED TO LAST NIGHTS ACTIVITY. OTHERWISE A COUPLE QUITE WARM DAYS IN THE OFFING AS UPPER HIGH SLIPS WESTWARD OVER THE SRN ROCKYS WEDS AND HOLDS THERE THROUGH THURSDAY. RISING HEIGHTS WILL ALLOW TEMPS TO WARM WELL INTO THE 80S OVER LOWER ELEVATIONS WITH 90S ACROSS THE PANHANDLE. WARMING MID LEVEL TEMPS WILL ALSO TEND TO REDUCE CONVECTION SOMEWHAT WEDS AND THURSDAY BUT ISOLATED ACTIVITY STILL EXPECTED MAINLY OVER THE SRN CWA WHERE PROXIMITY TO THE MTNS WILL AID DEVELOPMENT. LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...SHOWERS AND THUNDERSTORMS WILL LINGER THROUGH THE EARLY PART OF THURSDAY NIGHT MAINLY OVER THE SOUTHERN NEBRASKA PANHANDLE. UPPER RIDGE WILL FLATTEN SOMEWHAT ON FRIDAY AS A POTENT SHORTWAVE MOVES ACROSS SOUTHERN CANADA...IN ADDITION TO A WEAK FEATURE MOVING ACROSS THE CENTRAL ROCKIES. 12Z MODELS ARE SUGGESTING THAT A COLD FRONT ASSOCIATED WITH THE SYSTEM IN CANADA WILL DROP SOUTH ACROSS THE AREA DURING THE DAY FRIDAY...WITH LEESIDE CYCLOGENESIS OCCURRING AHEAD OF THE BOUNDARY LATE IN THE DAY. THIS WILL SPARK OFF AFTERNOON THUNDERSTORMS...SOME OF WHICH COULD BE STRONG. WILL SEE TEMPERATURES COOL A FEW DEGREES BEHIND THE FRONT SATURDAY...ALTHOUGH DONT THINK AS COOL AS WHAT THE MEX IS SUGGESTING. GFS AND ECMWF STILL DIFFER SOMEWHAT ON THE TIMING OF UPPER LOW EJECTING FROM THE CALIFORNIA COAST INTO THE CENTRAL PLAINS OVER THE WEEKEND. GFS IS STILL CONSIDERABLY FASTER THAN THE ECMWF...WITH THE GFS MOVING THE REMNANTS OF THE LOW CLEAR INTO THE SE US BY MONDAY WHILE THE ECMWF HAS IT OVER THE CENTRAL PLAINS STILL ON TUESDAY. EITHER WAY...WILL REMAIN UNDER THE INFLUENCE OF A FLAT RIDGE THROUGH THE BEGINNING PART OF THE WEEK WITH AT LEAST A SLIGHT CHANCE FOR THUNDERSTORMS IN THE AFTERNOON AS UPPER LEVEL FEATURES MOVE ATOP THE RIDGE AND OVER THE AREA EACH DAY. AVIATION...MAINLY VFR CONDITIONS EXPECTED THROUGH WEDNESDAY OUTSIDE OF SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EVENING WHERE PERIODS OF MVFR CONDITIONS LIKELY DUE TO LOWERED CIGS/VSBYS. FIRE WEATHER...NO CONCERNS AT THIS TIME WITH WX CONDITIONS ABOVE CRITICAL THRESHOLDS OVERALL AND FUELS GREEN. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...WFOCYS LONG TERM...RJM
Hazardous weather outlook, Jun 23, 3:08 PM MDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHEYENNE WY 308 PM MDT TUE JUN 23 2009 NEZ001>003-019>021-054-055-WYZ059>070-242115- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON- SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 308 PM MDT TUE JUN 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER FAR SOUTHEAST WYOMING THEN MOVE EAST ACROSS THE NEBRASKA PANHANDLE LATE THIS AFTERNOON AND EVENING. SUFFICIENT MOISTURE AND INSTABILITY EXISTS FOR SOME OF THESE STORMS TO BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM MDT FOR EXTREME SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WEDNESDAY THROUGH SATURDAY. MORE SETTLED WEATHER CONDITIONS WILL MOVE IN EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY LATE THIS AFTERNOON THROUGH THIS EVENING ALONG AND EAST OF THE LARAMIE RANGE. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Jun 23, 2:47 PM MDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 247 PM MDT TUE JUN 23 2009 WYZ064>067-232145- LARAMIE RANGE-LARAMIE VALLEY-NORTH LARAMIE RANGE-PLATTE- 247 PM MDT TUE JUN 23 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALBANY AND SOUTHWESTERN PLATTE COUNTIES UNTIL 345 PM MDT... AT 245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTH OF BOSLER...OR 27 MILES NORTH OF LARAMIE...MOVING NORTHEAST AT 10 MPH. PENNY SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM. ALL THUNDERSTORMS PRODUCE LIGHTNING...WHICH CAN KILL OR INJURE YOU. WHEN THUNDERSTORMS APPROACH...MOVE INDOORS TO A SAFE LOCATION TO AVOID BEING KILLED OR INJURED BY LIGHTNING. THIS STORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL ALBANY AND SOUTHWESTERN PLATTE COUNTIES...INCLUDING THE SYBILLE RESEARCH UNIT. RUBIN
Special weather statement, Jun 23, 3:27 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 327 PM MDT TUE JUN 23 2009 WYZ064>067-232230- LARAMIE RANGE-LARAMIE VALLEY-NORTH LARAMIE RANGE-PLATTE- 327 PM MDT TUE JUN 23 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALBANY AND SOUTHWESTERN PLATTE COUNTIES UNTIL 430 PM MDT... AT 322 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES EAST OF WHEATLAND RESERVOIR #3 TO 12 MILES SOUTHWEST OF BOSLER...MOVING EAST AT 10 MPH. NICKEL SIZE HAIL...VERY HEAVY RAIN UP TO ONE INCH PER HOUR...AND WINDS TO 55 MPH ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE NEAR... BOSLER BY 330 PM MDT. THE STORMS WILL CROSS HIGHWAY 34 NORTHEAST OF BOSLER AND HIGHWAY 30 NEAR BOSLER THROUGH 415 PM MDT. SYBILLE RESEARCH UNIT IS ALSO IN THE PATH OF THESE STORMS. IF THESE STORMS CONTINUE TO INTENSIFY...A SEVERE THUNDERSTORM WARNING MAY BE ISSUED. RUBIN
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 11:24 PM MDT | Areal Flood Advisory | CYS | Laramie | 3 hr |
| Jun 22, 11:37 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 38 min |
| Jun 23, 3:51 PM MDT | Areal Flood Advisory | CYS | Albany, Platte | 3 hr |
| Jun 23, 4:31 PM MDT | Flash Flood Warning | CYS | Albany, Platte | 4 hr |
| Jun 23, 4:58 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie, Platte | 62 min |
| Jun 23, 5:26 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 64 min |
| Jun 23, 5:43 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 62 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.